Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 55, NWS Little Rock, AR

June 14, 2003Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 14, 2003, 2:05 PM CDT for Polk County, Scott County, Arkansas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 2:05 PM CDT (19:05 UTC)
Expired
Jun 14, 2003, 4:00 PM CDT
In force
115 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 58 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 141906
FFWLIT
ARC113-127-142100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
205 PM CDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 400 PM CDT

* AS OF 200 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT    
  MORE THAN 2 INCHES OF RAIN HAD FALLEN JUST NORTHWEST OF Y CITY. A  
  BAND OF HEAVY RAIN EXTENDED FROM JUST SOUTH OF WALDRON TO NEAR     
  ACORN. THIS AREA OF HEAVY RAIN WAS MOVING LITTLE. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTY ROADS AND LOW-WATER BRIDGES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3504 9395 3468 9394 3453 9437 3473 9445

$$

28
1 follow-up statement
000 
WGUS74 KLZK 142017
FFSLIT
ARC113-127-142100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 PM CDT SAT JUN 14 2003

...FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 400 PM CDT FOR SCOTT 
AND POLK COUNTIES...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPER WEATHER RADAR 
INDICATED THE HEAVIEST RAIN FALLING FROM 10 MILES NORTHEAST OF 
WALDRON TO 5 MILES EAST OF WALDRON...AND JUST EAST AND SOUTHEAST OF 
Y CITY. 

THESE STORMS WERE MOVING LITTLE AND ARE STILL CAPABLE OF PRODUCING 
UP TO 2 INCHES OF RAIN IN ONE HOUR.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTY ROADS AND LOW-WATER BRIDGES.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:01 AM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 3:01 AM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
301 AM CDT SAT JUN 14 2003

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
LATEST SURFACE ANALYSIS PLACES COLD FRONT OVER THE NORTHERN PORTION
OF THE FORECAST AREA...ROUGHLY FROM KARG...EXTENDING SOUTHWEST TO
JUST SOUTH OF KFSM. THIS BOUNDARY WILL PRESENT QUITE A CHALLENGE IN
THE SHORT TERM...SPECIFICALLY WITH REGARDS TO POPS AND AMOUNT OF
PRECIP. TEMPERATURES WILL ALSO DEPEND ON AMOUNT OF CLOUD COVER.

BOUNDARY WILL SINK SLOWLY SOUTHWARD TODAY...AND WILL INTERACT WITH
SEVERAL UPPER LEVEL IMPULSES TO PROVIDE A FOCUS FOR CONVECTIVE
DEVELOPMENT TODAY AND TONIGHT. STUCK WITH LIKELY POPS ACROSS THE
SOUTH FOR TOMORROW AS SURFACE LOW WILL DEVELOP ALONG THE BOUNDARY IN
NORTHEAST TEXAS. UPPER LOW WILL DROP TO THE SOUTHEAST AND THE
SYSTEMS WILL BE NEARLY IN PHASE WITH EACH OTHER. SHORT TERM MODELS
AGREE IN ONE ASPECT...WOBBLING THE SYSTEM AROUND THE ARKLATEX AREA
FOR SEVERAL DAYS. ONLY VERY SLIGHT DIFFERENCES WITH RESPECT TO THE
POSITION OF THE SYSTEMS...THOUGH I DO THINK THE CANADIAN SOLUTION IS
A LITTLE QUICK TAKING THEM EAST BY TUESDAY. BOTTOM LINE IS WEAK FLOW
ALOFT WILL NOT ALLOW THE SYSTEMS OR THE ASSOCIATED BOUNDARY TO MOVE
VERY MUCH...WITH THE FRONT MEANDERING OVER SOUTHERN ARKANSAS/
NORTHERN LOUISIANA THROUGH MID WEEK.

SIGNIFICANT DIFFERENCES ARISE WITH REGARDS TO MODEL QPFS THIS CYCLE.
GFS IS A BIT AGGRESSIVE...AND PER QPFERD IS HAVING SOME FEEDBACK
PROBLEMS. AM CONCERNED ABOUT THE POTENTIAL FOR FLASH FLOODING MAINLY
IN MY SOUTHERN COUNTIES...ESPECIALLY ON SUNDAY AND SUNDAY NIGHT. AS
MENTIONED LAST NIGHT...WITH FIVE TO TEN INCHES OF RAIN IN SOME SPOTS OVER
THE LAST SEVERAL DAYS...ANY ADDITIONAL PROLONGED RAINFALL WILL ONLY
ADD TO THE PROBLEMS. ALSO...SEVERAL RIVERS IN CENTRAL AND SOUTHERN
ARKANSAS ARE IN FLOOD...AND MORE FLOODING COULD OCCUR AS A RESULT OF
THE EXPECTED PRECIP. AT THIS POINT...WILL CONTINUE TO MENTION THE
POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING IN THE HAZARDOUS
WEATHER OUTLOOK. SUCCEEDING SHIFTS WILL NEED TO MONITOR THE
SITUATION FOR A POTENTIAL FLASH FLOOD WATCH MAINLY SOUTH OF A
MENA TO DEWITT LINE.

AS FAR AS ANY POTENTIAL FOR SEVERE WEATHER...WHILE ISOLATED STORMS
COULD BE STRONG...INSTABILITY PARAMETERS ARE RATHER MARGINAL. SPC
ONLY HAS FORECAST AREA IN THE GENERAL OUTLOOK FOR DAYS ONE AND TWO...
AND LOOKING AT THE LATEST DATA...AM IN AGREEMENT WITH THEM.

GUIDANCE NUMBERS ARE FAIRLY REASONABLE WITH THE 00Z RUN. FOR THE
MOST PART...USED A BLEND OF THE MAV AND MET NUMBERS.

.LONG TERM....TUESDAY THROUGH FRIDAY...
KEPT POPS IN THE CHANCE CATEGORY THROUGH MUCH OF THE EXTENDED AS THE
SYSTEM WILL NOT BE IN ANY BIG HURRY TO MOVE OUT OF THE AREA. LIGHT
AT THE END OF THE TUNNEL DOES APPEAR BY DAY 7...AS EXTENDED RANGE
MODELS SHOW HIGH PRESSURE PUSHING INTO THE FORECAST AREA.

FCSTID =   57
HRO   83  63  82  65 /  20  20  30  20
LIT   87  67  86  67 /  30  30  50  30
HOT   85  68  85  67 /  40  40  60  40
PBF   86  67  86  68 /  40  40  60  40

.LZK...NONE.
Hazardous weather outlook, Jun 14, 5:00 AM CDT, 9 hours 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA TODAY
AND WILL LIKELY STALL IN SOUTHERN SECTIONS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...ESPECIALLY THIS AFTERNOON
AND EVENING. ISOLATED STRONG STORMS ARE POSSIBLE AND A FEW STORMS
COULD BRIEFLY BECOME SEVERE WITH LARGE HAIL OR STRONG WINDS...BUT
CONDITIONS ARE NOT FAVORABLE FOR ORGANIZED OR LONG LASTING SEVERE
STORMS. RAINFALL IN GENERAL IS NOT EXPECTED TO BE MUCH...BUT THE
STRONGEST THUNDERSTORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS THAT
COULD CAUSE BRIEF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONTAL SYSTEM WILL REMAIN IN THE AREA FOR SEVERAL DAYS WITH
OCCASIONAL LOW PRESSURE SYSTEMS MOVING ALONG IT. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SIGNIFICANT SEVERE
WEATHER LOOKS UNLIKELY AT THIS TIME BUT ISOLATED BRIEF SEVERE
THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY IN THE LATE AFTERNOON
AND EARLY EVENING. THERE IS A BETTER CHANCE OF HEAVY RAINFALL AND
A POTENTIAL FOR FLOODING IF AN AREA OF THUNDERSTORMS CAN DEVELOP
AND SHOW LITTLE MOVEMENT OR SEVERAL STORMS MOVE OVER THE SAME
AREAS IN A PERIOD OF SEVERAL HOURS. THERE IS A CHANCE OF THIS
LATE SUNDAY AND SUNDAY NIGHT IN THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningLZKLogan32 min
Jun 14, 4:01 PM CDTFlash Flood WarningLZKLogan119 min
Jun 14, 5:10 PM CDTSevere Thunderstorm WarningLZKScott45 min
Jun 14, 5:41 PM CDTSevere Thunderstorm WarningLZKPolk44 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.